New York, 2004Hail and Damaging Winds in New York, May 23, 2004
May 23, 2004 · NWS OKX · 4 events in 3 counties and zones
2 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 23, 1:20 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, May 23, 1:20 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
220 PM EDT SUN MAY 23 2004
.SHORT TERM...STRATUS CLOUDS THINNED AND DISSIPATED EARLIER THAN
YESTERDAY...ALLOWING FOR THE DEVELOPMENT OF WEAK SEA BREEZES. RADAR
DETECTED THE DEVELOPMENT OF A LIGHT SEA BREEZE ADVECTING NORTH
ACROSS LONG ISLAND BY 16Z AND ACROSS COASTAL CT BY 17Z. THE SUNY MM5
4 KM MODEL WAS RIGHT ON. WITH ABUNDANT SUNSHINE INCREASING
INSTABILITY AND SFC DEW POINTS IN THE 60S...THESE SEA BREEZES SHOULD
BE THE FOCUS FOR TRIGGERING SCT SHOWERS AND TSTMS ACROSS THE AREA.
AS PER MY EARLIER DISCUSSION...SHORT TERM RISING HEIGHTS...SIGNALING
THE DEVELOPMENT OF MID LEVEL CAPS HAVE COUNTERACTED INCREASING
INSTABILITY WEST OF NYC...LEADING TO THE DISSIPATION OF ANY UPSTREAM
SHOWERS OR TSTMS.
.MEDIUM TERM...LIKE MANY OF OUR EARLIER SPRING TIME FORECASTS...THIS
ONE WILL BE QUITE CHALLENGING. A SYNOPTIC SCALE FRONT IS FORECAST TO
OSCILLATE SOUTH OF THE REGION OVERNIGHT...LIFT NORTH OF THE AREA ON
MONDAY...THEN NEARLY OVERHEAD MONDAY NIGHT BEFORE FINALLY MOVING SE
OF THE REGION DURING TUE.
ALL FORECAST MODEL SOLUTIONS SUFFER FROM CONVECTIVE FEEDBACK...
SHOWING FAR TOO EXTENSIVE AREAL COVERAGE THROUGH THIS PERIOD FOR OUR
FORECAST AREA. EXCEPT FOR OUR FAR NORTH SUBURBS...ONLY SCATTERED
CONVECTION IS SUPPORTED...WHICH IS WHY I HAVE DECIDED TO LOWER POPS.
HOWEVER...IF AN MCS DOES DEVELOP CLOSER TO HOME...LIKE OVER PA
VERSUS INDIANA...THEN I WOULD HAVE JUSTIFICATION TO RAISE AREAL POPS.
&&
.AVIATION...ANOTHER TRICKY FORECAST AS ALL TERMINAL SITES VFR AT
THIS TIME. I EXPECT THIS TO CONTINUE INTO THE EVENING. BIG
DIFFERENCE TODAY AS COMPARED TO YESTERDAY IS THE AMOUNT OF HEATING
THAT TOOK PLACE TODAY...ALONG WITH LACK OF STRATUS CLOUDS/FOG BANK
OFFSHORE. I BELIEVE IT WILL TAKE LONGER FOR STRATUS AND FOG...IFR
CONDITIONS...TO DEVELOP THIS EVENING. BUT...WITH ONSHORE SOUTHERLY
FLOW...IT SHOULD DEVELOP ONCE AGAIN. THE OTHER THREAT IS FOR ANY
SHOWER OR THUNDERSTORM ACTIVITY. IF ANYTHING DEVELOPS THIS
AFTERNOON...IT SHOULD BE VERY LOCALIZED. BETTER CHANCE MAY FINALLY
OCCUR LATER TONIGHT AS MID AND UPPER LEVEL RIDGE AXIS PASSES EAST
AND ANY THUNDERSTORM COMPLEX FROM UPSTREAM OHIO/INDIANA REGION
APPROACHES IN FAST UPPER STEERING FLOW. LOW CLOUDS AND FOG BURN OFF
MONDAY MORNING.
&&
.MARINE...WIND FORECAST THROUGH THE SHORT TERM IS CLOSELY ALIGNED
WITH THE MM5 OUTPUT. DO NOT BELIEVE OR SEE ANY REASON THAT THE
FRONTAL BOUNDARY TO OUR NORTHEAST WILL DROP BACK DOWN ACROSS REGION
LIKE ALL OTHER MODELS INDICATE...THUS THE MM5 OUTPUT TO THE GRIDS.
OTHERWISE STILL LOOKING FOR SEAS TO BUILD TO MINIMAL SCA CRITERIA BY
MONDAY AFTERNOON AND THUS WILL KEEP THE HEADLINE THAT ADVISORY MAY
BE NEEDED. OTHERWISE PREVIOUS PACKAGE APPEARS OK SO NOT MUCH IN THE
WAY OF ADJUSTMENTS FORESEEN THIS AFTERNOON.
&&
.HYDROLOGY...ANY TSTM THAT DOES FORM THROUGH MONDAY NIGHT HAS THE
POTENTIAL TO PRODUCE RAINFALL RATES UP TO 1.5 INCHES PER
HOUR...BASED ON THIS MORNINGS PRECIPITABLE WATER PLOT. MINOR
FLOODING COULD OCCUR AS TSTMS MOVE EAST AT AROUND 25 KT.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.
GC/PW/RS
Hazardous weather outlook, May 23, 4:08 AM EST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
508 AM EDT SUN MAY 23 2004
CTZ005>012-NJZ002>006-011-NYZ067>081-241008-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
508 AM EDT SUN MAY 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY...MAINLY
THIS AFTERNOON AND THIS EVENING. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP FROM TIME TO TIME
THROUGH WEDNESDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME. FAIR WEATHER IS FORECAST FOR THURSDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
Thunderstorm Wind, Orange
- When
- May 23, 2:45 PM EST to 3:30 PM EST
- Where
- Orange County, Harriman
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 41.300, -74.150
As a severe thunderstorm moved east, it produced high winds that damaged an inn's roof, downed power lines, and trees. Based on the Times-Herald Record serving Orange County, "The most significant damage was reported at the American Budget Inn off Route 17. About 70 percent of the inn's roof was dragged off by the violent winds and then tossed across the eastbound lanes of Route 17." Trees were downed along several streets in the Village of Harriman including River Road, Brookside Drive, and Melody Lane.
Thunderstorm Wind, Rockland
- When
- May 23, 3:30 PM EST
- Where
- Rockland County, New City
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 41.150, -73.983
Hail, Rockland
- When
- May 23, 3:30 PM EST
- Where
- Rockland County, Stony Pt
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.233, -73.983
As a severe thunderstorm moved east, it produced high winds that downed several trees across Northern New City in Rockland County, which was reported by the Rockland Journal News. Along South Mountain Road, "officers found trees down all over the place," according to a law enforcement report.
Hail, Putnam
- When
- May 23, 3:45 PM EST to 3:47 PM EST
- Where
- Putnam County, Carmel
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.417, -73.683
As a cluster of severe thunderstorms moved east over Putnam County, spotters in Carmel and Brewster reported nickel size hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Iowa, May 23, 20041 death · 1 injured · $110,000 · 57 kt wind · 13 events
- Flooding in Michigan, May 23 to 24, 2004$100 million · 16 events
- Tornadoes and Flash Flood in Illinois, May 23, 2004F2 · 20 events
- Tornado and Hail in Illinois, May 23, 2004F2 · 14 events
- Flash Flooding in Iowa, May 23, 2004$890,000 · 4 events
- Flash Flood in Pennsylvania, May 23, 2004$500,000 · 1 event
- Flood in Puerto Rico, May 23, 2004$500,000 · 1 event
- Hail and Damaging Winds in Michigan, May 23, 2004$310,000 · 1.75 in hail · 7 events
- Flood in Wisconsin, May 23 to 31, 2004$400,000 · 1 event
- Tornadoes and Hail in Michigan, May 23, 20042 injured · $5,000 · F1 · 35 events
- Lightning Strike in North Carolina, May 23, 2004$250,000 · 1 event
- Flash Flooding and Damaging Winds in New York, May 23 to 24, 2004$145,000 · 55 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404609, 5404610, 5404612, 5404611.